Cutaneous eruptions account for one-third of all sideeffects of drugs. It is sometimes difficult to differentiate an eruption due to a drug from one produced by the underlying illness. On occasions the effects of both are relevant to the onset of the rash, for example patients prescribed ampicillin for infectious mononucleosis will often develop a widespread morbilliform rash. Patients often take many drugs together and it may be difficult to incriminate one agent in the production of the rash. In vitro testing of drugs in these situations is inadequate in establishing or predicting the likelihood of the drug causing the cutaneous side-effect.
The drugs mentioned below are only examples. If there is doubt about an eruption, the most likely drug to produce this should be stopped.
Urticaria Urticaria may be associated with a type I IgE reaction and anaphylaxis in patients who are hypersensitive, for example, to penicillin. Urticaria can also occur in the serum sickness syndrome, IgG immune complexmediated reactions occurring 1-2 weeks after drugs or serum, or lastly, by direct release of histamine. The latter include:
• Codeine, opiates and tubocurarine
• Radiological contrast media
• Aspirin and NSAIDs, e.g. indomethacin may trigger
blood vessel hyperreactivity by affecting the production of arachidonic acid metabolites
• Angiotensin converting enzyme inhibitors, e.g. captopril and enalapril, may also potentiate effects of bradykinins
Allergic vasculitis and purpura
Drugs that produce vasculitis may activate the alternative pathway of complement or produce cryogiobulins and immune complexes in the serum. Antibody, principally 19A, may be deposited around damaged vessels in the kidney and skin. Purpuric lesions appear most frequently on the extremities and may be accompanied by urticaria, blisters, necrosis of the skin and ulceration. Drugs that have been associated with this disease include allopurinol, sulphonamides, gold, hydralazine, quinidine, methyldopa, captopril and amiodarone. Drugs that cause a lupus erythematosus-like syndrome include isoniazid, f3-adrenergic receptor antagonists, penicillamine and lithium.
Purpura may be seen following drug-induced thrombocytopenia (see p. 324). Drugs may combine with the platelets to form an antigen; antibody formation follows, leading to platelet destruction.
Erythema nodosum and erythema multiforme Erythema nodosum and erythema multiforme may be induced by drugs; these are considered on p. 1005. Erythematous morbilliform eruptions These maculopapular erythematous reactions are the commonest type of drug eruption. They usually occur up to 2 weeks after starting the medication and are widespread on the trunk and over pressure sites such as the thighs, knees and elbows. Diffuse erythema may be accompanied by pruritus and followed by desquamation. An accompanying fever may cause confusion with viral illnesses. Paired sera for viral antibodies may help to
establish the correct diagnosis in retrospect. All penicillins, sulphonamides, phenytoin, gold and gentamicin are agents most likely to induce this type of reaction.
Lichen planus-like or lichenoid eruptions.
Toxic epidermal necrolysis
This is the most serious type of drug-induced disease. It can be distinguished on histological grounds from the condition seen in children, which produces a similar clinical picture and is induced by staphylococci (see p. 19). There is superficial peeling of all the skin which follows several days after fever, malaise and rhinitis. Some features may overlap those of Stevens-Johnson syndrome. The agents most likely to cause such disease are NSAIDs, penicillins, sulphonamides, allopurinol and barbiturates. Fixed drug eruption
The pathogenesis of this type of reaction is unknown. The face, hands and genitalia are most commonly affected. Bright red, sometimes purpuric or even blistered plaques or annular lesions are seen. An accompanying burning discomfort is present. The lesions are fixed in site and appear within hours of the offending drug’s administration. They will occur at exactly the same sites if the drug is given again at another time. Postinflammatory hyperpigmentation is a striking feature.
Phenolphthalein in laxatives or as a colouring in sweets is a common cause. Other agents include tetracycline, sulphonamides, phenacetin, salicylates, the oral contraceptive pill and chlordiazepoxide.
Pigmentation that occurs with oral agents. Exacerbation of pre-existing skin diseases Pre-existing skin diseases may be exacerbated by drugs. Examples include lithium carbonate and l3-receptorantagonists, which will exacerbate psoriasis. Lupus erythematosus-like rash.
These are papulopustular eruptions but usually without comedones. The major drugs involved are corticosteroids, oral contraceptives, androgens, iodides, anticonvulsants and isoniazid.
Eczematous reactions These can be caused by sulphonamides, sulphonylureas for example. Sensitization can be by topical application.